Earlier this week, Avery Anderson went on TikTok to show the world the after-effects of her COVID infection.
Acne drug triggers rare COVID side effect
She explained that she was taking an acne medication that had high levels of vitamin A, isotretinoin, that caused her skin to become dry and flaky. Her lips also had several cuts, and when she got infected with the Delta variant she began developing yellow blisters on them.
The doctors initially diagnosed her with impetigo, a skin condition that is caused by Streptococcus bacteria, however upon using the ointment they prescribed, her lips started to turn black. When she went back to the ER, she was finally given some real answers. She posted a video on TikTok about her story and she said:
It’s called mucormycosis and it happened because I had the cracks in my lips.
It’s Covid that manifested in my mouth because of my cracked lips, so be careful, because it’s disgusting.
What is mucormycosis?
Mucormycosis, also known as black fungus, is a rare fungal infection that develops when one comes into contact with a group of moulds called mucormycetes. While the condition has been seldom reported in other countries, thousands of cases have been recorded in India.
Recovered COVID patients whose immune systems have been weakened by steroid treatments are most at risk of developing this infection. This is because mucormycetes are everywhere in the environment, and while a healthy immune system can fight the fungus off—a weakened system cannot. Hence the spores begin to infect other organs in the body. Professor David Denning of the Global Action Fund for Fungal infections explained:
Most common places in the body which are affected [by mucormycetes] include the sinuses, nose, and the infection may spread in the back of the eye or down into the palette and forward into the cheek in one or both sides.
In late cases it can affect the brain directly.